Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 155, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 11, 1998, 6:17 PM EDT for Bryan County, Georgia. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 11, 1998, 6:17 PM EDT (22:17 UTC)
- Expired
- Jul 11, 1998, 7:20 PM EDT
- In force
- 63 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Bryan County, GA
The radar
The Charleston,SC radar (KCLX), 81 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 6:23 PM EDT | Hail 1.25 | Lanier, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1017 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
065 WUUS1 KCHS 112219 RRA SVRCHS GAC029-112320- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 617 PM EDT SAT JUL 11 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRYAN COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 720 PM EDT * AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHEAST OF PEMBROKE NEAR I-16... MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR PEMBROKE AND LANIER AT 630 PM AND MOVE ACROSS THE EASTERN PART OF FORT STEWART RESERVATION FROM 640 TO 710 PM THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. ML/TJR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:10 PM EDT, 5 hours 7 minutes earlier.
Area forecast discussion, Jul 11, 1:10 PM EDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
110 PM EDT SAT JUL 11 1998
WL BE BRIEF AS TSRA FIRING UP AND NEW ETA AND MESO DISCO CALL FOR A
PTNTLY BUSY AFT AND EVE. SUM DECENT DYNAMICS MOVG THRU SRN SC THIS AFT
AND EARLY EVE...AND LATER AFT AND EARLY TNGT FOR SE GA. TSRA ARE
BEGINNING TO FIRE AND BASED ON THE LASTEST MESO DISCO...WL HV TO WATCH
FOR PSBL DOWNBURSTS ESP ACROSS SE GA WITH DRIER AIR ALOFT THERE. SUN
LOOKS FAIRLY QUIET W/ONLY CBRZ TO BE CONCERNED ABT. NO DYNAMCIS TO
SPEAK OF. AM THINKING ABT A 20 POP FOR THE AFT ON SUN. STILL NOT MUCH
GOING ON SUN NIGHT...WL GO W/O A POP. ON MON...A STRONGER S/WV AND
ASSOC SFC LO APPROACH IN THE AFT. LLVL WIND FIELDS INC AND THINK THERE
WL BE A GOOD CHC FOR AFT TSRA ON MON. WL BRING POPS BACK INTO THE 30-40
RANGE. AS FAR AS TEMPS...WL BE DOWN A BIT THE NEXT FEW DAYS W/ONSHORE
FLOW AND CHCS FOR PCPN. FWC TEMP GUID LOOKS REASONABLE AND WL GENLY
FOLLOW.
CWF...MRP GUID HIER THAN ETA BL WINDS...AND SO FAR MRP SEEMS TO BE
DOING A BETTER JOB. WL GENLY KEEP E-NE WINDS AT 15 KT...WL NOT BITE ON
THE MRP FCST OF 20 KT FOR SAV YET...BUT CUD CERTAINLY SEE IT. WL BUILD
SEAS TO 5 FT THIS PKG...BUT LEAVE BLO SCA CRIT. CUD SEE SCA SUN INTO
MON...ESP FOR GA WATERS.
CHS APT 75/89/73/87 4214
DOWNTOWN 79/86/78/85
INLAND CTYS 73/90/71/88
SAV APT 76/89/74/87 5214
S COAST /CHS-NBC/
.TONIGHT...A 50 PERCENT CHANCE OF EVENING THUNDERSTORMS...OTHERWISE
PARTLY CLOUDY. LOW MIDDLE 70S INLAND AND UPPER 70S COAST. EAST WIND 10
MPH BECOMING NORTHEAST 5 TO 10 MPH.
.SUNDAY...PARTLY CLOUDY WITH A 20 PERCENT CHANCE OF AFTERNOON
THUNDERSTORMS. HIGH MIDDLE 80S COAST AND NEAR 90 INLAND. NORTH$EAST WIND
15 MPH BECOMING EAST.
.SUNDAY NIGHT...PARTLY CLOUDY. LOW LOWER 70S INLAND AND UPPER 70S
COAST.
.MONDAY...PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF AFTERNOON
THUNDERSTORMS. HIGH MIDDLE 80S COAST AND UPPER 80S INLAND.
TJRIn the hours before
Local storm report, Jul 11, 5:40 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
540 PM EDT SAT JUL 11 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM TARBORO SC WIND DAMAGE
07/11/98 JASPER TREE LIMBS DOWNED
SPOTTER REPORT
MLLocal storm report, Jul 11, 5:40 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
540 PM EDT SAT JUL 11 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM TARBORO SC WIND DAMAGE
07/11/98 JASPER TREE LIMBS DOWNED
SPOTTER REPORT
MLLocal storm report, Jul 11, 6:12 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
612 PM EDT SAT JUL 11 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 11 E PORT ROYAL SC WIND DAMAGE
07/11/98 BEAUFORT POWER LINES DOWNED
CUSABO RD ON FRIPP
ISLAND. DISPATCH RPT.
MLLocal storm report, Jul 11, 6:12 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
612 PM EDT SAT JUL 11 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 11 E PORT ROYAL SC WIND DAMAGE
07/11/98 BEAUFORT POWER LINES DOWNED
CUSABO RD ON FRIPP
ISLAND. DISPATCH RPT.
MLThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 4:52 PM EDT | Severe Thunderstorm Warning | CHS | Effingham | 48 min |
| Jul 11, 5:30 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Effingham | 50 min |
| Jul 11, 6:50 PM EDT | Severe Thunderstorm Warning | CHS | Liberty | 60 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.